What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Sep 20, 12:40 PM MST, 50 minutes earlier.
Area forecast discussion, Sep 20, 12:40 PM MST, 50 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
140 PM MDT Fri Sep 20 2024
.SYNOPSIS...
This afternoon there will be showers and thunderstorms
primarily along the Hi-Line. This afternoon through this evening it
will be windy in North-central Montana with the strongest winds
along the Rocky Mountain Front over to the Hi-Line. Tomorrow morning
it will be cold with numerous lower-elevation locations seeing
frost. An upper-level shortwave will bring precipitation chances to
the area Sunday evening through Monday. A ridge builds into the area
on Tuesday which will bring warm temperatures and dry conditions for
the middle of next week.
&&
.DISCUSSION...
This afternoon through Saturday...A cold front is moving south from
Canada. This will bring showers and thunderstorms to the Hi-Line
this afternoon through this evening. The showers will slowly spread
south to the rest of North-central Montana by midnight tonight
before they fizzle out. An isolated thunderstorm along the Hi-Line
will produce strong to severe wind gusts. The Storm Prediction
Center has issued a Marginal Risk (5% chance within 25 miles of a
point)for severe wind gusts along the Hi-Line today. The Hi-Line
has a 15 - 30% chance for seeing a tenth of an inch of rain or
greater through midnight tonight. The front combined with an
upper-level shortwave trough is bringing strong winds to North-
central Montana. The strongest winds will be along the Rocky
Mountain Front over to the Hi-Line where gusts of 40 to 50 mph are
expected. The Rocky Mountain Front and adjacent plains have a 50 -
80% chance for winds of 47 mph or greater through midnight
tonight. The cold front and upper-level shortwave trough will
lower snow-levels to 5500 feet in Glacier National Park. Areas at
5500 feet and above are likely to see a dusting of snow this
afternoon through Saturday morning. There is a 20% chance for
patchy fog to form in some valley locations Saturday morning.
Surface high pressure moves over North-central, Central, and
Southwestern Montana on Saturday. This combined with the cold
front will bring cold temperatures and clear skies to the area.
This will result in numerous lower-elevation locations across
North-central, Central, and Southwestern Montana having frost.
Saturday morning will be the coldest morning of this early fall
period. On Saturday morning lower-elevations of Southwestern
Montana and the Cut Bank area have a 10 - 30% chance of seeing low
temperatures of 32 degrees or colder.
Sunday through Tuesday...On Sunday the upper-level ridge remains
over North-central, Central, and Southwestern Montana. Then late
Sunday afternoon an upper-level shortwave moves through the flow.
This will bring precipitation chances to North-central, Central, and
Southwestern Montana. On Sunday temperatures will warm up to
slightly above seasonal averages. Sunday morning it will be cold
with some valley locations of Southwestern Montana seeing frost.
On Sunday morning lower-elevations of Southwestern Montana have a
10 - 25% chance of seeing low temperatures of 32 degrees or
colder. On Monday the upper-level shortwave remains over the area
for most of the day. This will cool temperatures back down to
about seasonal averages with precipitation chances for North-
central, Central, and Southwestern Montana. Sunday through Monday
there is a 10 - 30% chance for a tenth of an inch of rain or
greater across North-central, Central, and Southwestern Montana.
On Tuesday an upper-level ridge moves over North-central,
Central, and Southwestern Montana. This will bring dry and warm
weather to the area. Temperatures look to be up to 10 degrees
above seasonal averages. -IG
Wednesday through next Friday... The latest 3 to 7 day cluster
analysis unanimously agree with high pressure aloft building over
the Northern Rockies by the middle of the workweek for a return to
well above normal temperatures and dry conditions. Over 60% of
ensemble suites flatten the ridge by next weekend while the
remaining members more or less maintain its strength. Additional
opportunities for breezy to windy conditions, cooling temperatures,
and shower chances can be expected should the ridge become
compromised. Otherwise, the less likely scenario will be a
continuation of dry conditions and above normal temperatures. -
RCG
&&
.AVIATION...
20/18Z TAF Period
A fast moving disturbance will bring lowering CIGS and chances for
showers to the plains of Central and North Central Montana this
afternoon and evening. While low-VFR/VFR conditions are
predominately expected across all terminals through the 2018/2118
TAF period, periods of MVFR conditions are possible at the KCTB,
KHVR, KGTF, and KLWT terminals through this evening, and potentially
into the morning hours on Saturday in northerly upslope favored
locations (i.e. KGTF and KLWT terminals). In addition to the chances
for showers, breezy and gusty southwest to northwest winds will
occur across all of Southwest through North Central Montana this
afternoon and through 00-03z Saturday, with the strongest winds
developing over the plains of Central and North Central Montana.
Mountain wave turbulence is possible across all of the Northern
Rockies. Mountain obscuration is likely through 12z Saturday over
Central and North Central Montana.
Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.
&&
.HYDROLOGY...
The river gauge at Clear Creek near Chinook crested at 5.3 ft
during the overnight hours and went back up to near Minor Flood
stage at 5.5 ft this morning. As a result a Flood Warning has been
issued through 6 PM tonight. -IG/RCG
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 71 35 62 39 / 20 30 0 0
CTB 64 32 61 35 / 50 40 0 0
HLN 70 39 66 40 / 0 0 0 0
BZN 72 34 63 34 / 0 0 0 0
WYS 61 27 62 26 / 0 10 0 0
DLN 70 33 61 34 / 0 0 0 0
HVR 65 39 62 36 / 50 20 0 0
LWT 69 34 58 36 / 10 10 0 0
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&
http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Sep 20, 11:05 AM MST, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Great Falls MT
1205 PM MDT Fri Sep 20 2024
MTZ303-304-201845-
Eastern Toole and Liberty MT-
Eastern Glacier, Western Toole, and Central Pondera MT-
1205 PM MDT Fri Sep 20 2024
...GUSTY SHOWERS WILL IMPACT NORTHEASTERN GLACIER AND NORTHWESTERN
TOOLE COUNTIES THROUGH 1245 PM MDT...
At 1204 PM MDT, Doppler radar was tracking gusty showers 13 miles
west of Sunburst, or 18 miles north of Cut Bank, moving east at 30
mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Sunburst, Kevin, Ferdig, Oilmont, and Santa Rita.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4899 11218 4899 11151 4853 11173 4881 11248
4901 11228
TIME...MOT...LOC 1804Z 288DEG 25KT 4889 11221
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
MoldanSpecial weather statement, Sep 20, 11:48 AM MST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Great Falls MT
1248 PM MDT Fri Sep 20 2024
MTZ303-304-201930-
Eastern Toole and Liberty MT-
Eastern Glacier, Western Toole, and Central Pondera MT-
1248 PM MDT Fri Sep 20 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN GLACIER AND
NORTHWESTERN TOOLE COUNTIES THROUGH 130 PM MDT...
At 1248 PM MDT, Doppler radar was tracking a strong thunderstorm 24
miles north of Cut Bank, moving southeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Sunburst and Sweet Grass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4900 11177 4869 11202 4893 11259 4900 11254
TIME...MOT...LOC 1848Z 295DEG 22KT 4898 11243
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
MoldanLocal storm report, Sep 20, 12:56 PM MST, 34 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
156 PM MDT Fri Sep 20 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0129 PM Non-Tstm Wnd Gst 3 SW Cut Bank 48.60N 112.37W
09/20/2024 M64 MPH Glacier MT ASOS
Combination of cold front and collapsing
shower.
&&
MoldanSpecial weather statement, Sep 20, 1:01 PM MST, 29 minutes before
Special Weather Statement
National Weather Service Great Falls MT
201 PM MDT Fri Sep 20 2024
MTZ304>311-202115-
Eastern Toole and Liberty-Hill County-Northern Blaine County-
Southern Rocky Mountain Front-Southern High Plains-
Eastern Pondera and Eastern Teton-
Western and Central Chouteau County-
Bears Paw Mountains and Southern Blaine-
Including the cities of Devon, Shelby, Chester, Galata, Joplin,
Lothair, Whitlash, Havre, Chinook, Zurich, Harlem, Hogeland,
Fort Belknap, Rogers Pass, Bynum, Choteau, Pendroy, Brady,
Conrad, Ledger, Floweree, Carter, Fort Benton, and Rocky Boy
201 PM MDT Fri Sep 20 2024
...Strong and Gusty Winds...
Scattered showers, and even a few thunderstorms, associated with a
cold front will lead to strong and gusty west to northwest winds
this afternoon. Wind gusts approaching 55 mph, locally higher, are
possible as the cold front and showers pass. Be prepared for
strong and gusty winds, especially if traveling in a high profile
vehicle.
Moldan